Wisconsin, 2005

Heavy Snow in Wisconsin, January 5 to 6, 2005

January 5 to 6, 2005 · NWS GRB · 1 event in 1 county or zone

A trough, associated with a low pressure system, brought heavy snow to central Wisconsin as the low moved along the Ohio Valley. Snowfall totals across Waushara county ranged from five to more than seven inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A trough, associated with a low pressure system, brought heavy snow to central Wisconsin as the low moved along the Ohio Valley. Snowfall totals across Waushara county ranged from five to more than seven inches. The highest total of 7.5 inches was reported near Wautoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 5, 7:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jan 5, 7:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
715 PM CST WED JAN 5 2005

.UPDATE...COLDEST CLOUD TOPS WITH THE WARM CONVEYOR BELT NOW PEELING E
OF THE AREA. THAT MAY ACTUALLY HELP GET SNOW GOING...BY SATURATING THE
AIR E OF THE AREA. 00Z GRB RAOB SHOWED A DECR IN THE DRY LAYER FM
900-775 MB FROM EARLIER TDA. HOWEVER...00Z APX SOUNDING ACTUALLY DRIER
THAN THE 12Z RAOB.  DTW...HOWEVER...WAS SATURATED. 850 MB WINDS PROGGED
TO TURN MORE ESE LATER IN THE EVENING...AND THAT WL HELP CUT DOWN ON THE
DRY AIR FLOWING INTO THE AREA. STILL EXPECT SNOW TO GET GOING ACRS THE
ADVISORY AREA DURING THE MIDDLE TO LATE EVENING HOURS.

CLASSIC HVY SNOW BAND ASSOC WITH UPR DEFORMATION ZONE AND COMMA HEAD WAS
WORKING NEWD ACRS IA. THAT STILL WAS ON TRACK TO AFFECT MAINLY SERN WI.
HOWEVER...UPR SYSTEM SHOULD GET CLOSE ENOUGH TO GENERATE FAIRLY STG LIFT
ACRS THE FCST AREA AFTER MIDNIGHT.

FEELING IS THAT THE START TIME OF THE ADVISORY WL NEED TO BE BUMPED UP A
BIT. IF SITN EVOLVES AS NOW EXPECTED...WL PROBABLY ISSUE A FCST UPDATE
ARND 9 PM AND JUST START THE ADVISORY AT THAT TIME. THE EXCEPTION MAY BE
DOOR COUNTY...WHERE IT WL TAKE LONGER FOR THE PCPN TO GET GOING.

.PREV DISCUSSION...THE DISCUSSION FROM THE 400 PM FCST PACKAGE FOLLOWS.

-----------------------------------------------------------------------

.SHORT TERM...TONIGHT THROUGH THURSDAY. FORECAST QUESTION IS SNOW
AMOUNTS WITH SYSTEM LIFTING OUT OF THE PLAINS. AT THE SURFACE AT 19Z...
DRY HIGH PRESSURE RIDGE EXTENDED EAST ACROSS NORTHERN MN INTO LAKE
SUPERIOR. LOW PRESSURE AREA OVER SOUTHERN IL.  BROAD AREA SNOW EXTENDS
FROM CENTRAL IA/SOUTHERN MN INTO LOWER MI. UPPER TROF NOW MOVING THROUGH
THE CENTRAL PLAINS.  DEEP NORTHEAST FLOW OFF LAKE PRODUCING LIGHT
SNOW/FLURRIES OVER EASTERN ZONES WITH LITTLE TO NO ACCUMULATION.

CONCERNS OF FORECAST IS ENTRAINMENT OF DRY AIR INTO SYSTEM AND ITS
EFFECTS ON SNOW TOTALS. MORNING SOUNDINGS FROM APX/GRB/MSP SHOWED VERY
DRY LAYER BETWEEN 600 AND 900MB WITH SURFACE DEW POINTS STILL IN THE
SINGLE DIGITS OVER MOST OF THE CWA. SOME MOISTENING OF LOWER LAYER IN
THE EAST WITH WINDS OFF THE LAKE...THOUGH CEILINGS STILL ABOVE 12K IN
THE WEST. SURFACE LOW WELL SOUTH AND EAST OF AREA...WITH ISENTROPIC
FORCING VERY WEAK THIS EVENING.  FOR PAST FEW DAYS THOUGH...MODELS HAVE
BEEN FAIRLY CONSISTENT IN SHOWING STRONG AREA OF DIVERGENCE OVER
SOUTHEAST CWA ASSOCIATED WITH TROF AND JET SHIFTING NORTHEAST THROUGH
THE SOUTHERN LAKES.  THIS LIFT OVER AREA FROM MIDNIGHT THROUGH MID
MORNING.  BELIEVE WILL BE VERY SHARP CUTOFF WITH SNOWFALL ON NORTH EDGE.
 QUESTION IS HOW FAR NORTH THAT EDGE WILL BE. WILL LOWER SNOW TOTALS TO
THE NORTH AND WEST...KEEPING ADVISORY AS IS WITH HIGHEST AMOUNTS EXTREME
SOUTHEAST PORTION OF CWA WHERE SOME LAKE ENHANCEMENT LIKELY TO UP
TOTALS.

TEMPS TONIGHT EXPECTED TO BE SIMILAR TO LAST NIGHT WITH TEMPS NEAR ZERO
FAR NORTH AND TEENS IN THE SOUTH.  HIGH PRESSURE BUILDS IN LATER THU
WITH DECREASING CLOUDS.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. FORECAST FOCUS ON
TEMPERATURES AND PRECIPITATION CHANCES.

GFS MODEL RUN CLOSE TO ENSEMBLE MEAN SO OVERALL PATTERN LOOKS GOOD THIS
RUN.  WILL BE USING MOSTLY GFS SINCE IT IS CLOSER TO THE ENSEMBLE
MEMBERS.

HIGH PRESSURE RIDGE WILL PROVIDE FOR A QUIET COLD NIGHT AS TEMPERATURES
FALL INTO THE SINGLE DIGITS TO BELOW ZERO OVER NORTHERN WISCONSIN. A
FRONTAL BOUNDARY MOVING THROUGH THE AREA FRIDAY AFTERNOON MAY SET SOME
SNOW SHOWERS OFF. THE MODELS ARE NOT PRODUCING MUCH QPF BUT WITH A WEAK
FRONT WILL NOT GO DRY BUT KEEP PRECIPITATION CHANCES SMALL.

ANOTHER WEAK RIDGE WILL KEEP TEMPERATURES AROUND NORMAL WITH QUIET
WEATHER FRIDAY NIGHT AND SATURDAY. SOME LOW LEVEL MOISTURE WILL SATURATE
THE NEAR SURFACE AIR WITH THE POSSIBILITY FOR SOME FREEZING DRIZZLE OR
FLURRIES. ALTHOUGH TEMPERATURES WILL BE WELL BELOW FREEZING THE THIN
NATURE OF THE MOISTURE WILL MEAN THE ATMOSPHERE WILL BE WELL ABOVE -10
CELSIUS MEANING THE MOISTURE WILL PROBABLY NOT HAVE ICE CRYSTALS AND MAY
FALL AS FREEZING DRIZZLE. COLDER AIR ADVECTING IN OR SATURATION IN A
DEEPER LAYER WILL CHANGE THE PRECIPITATION TYPE SO WILL LEAVE THE
POSSIBILITY FOR SNOW IN THE FORECAST.

ANOTHER LOW PRESSURE SYSTEM WILL BRING THE CHANCE FOR LIGHT SNOW IN
NORTHERN WISCONSIN SUNDAY NIGHT AND DURING THE DAY ON MONDAY OVER THE
ENTIRE CWA. A SERIES OF LOW PRESSURE SYSTEMS WILL BRING THE CHANCE FOR
MORE PRECIPITATION TUESDAY AND WEDNESDAY. THE MODELS ARE HAVING ISSUES
DETERMING PRECIPITATION TYPE AS EACH RUN BRINGS IN LESS OR MORE COLD
AIR. TEMPERATURES FOR TUESDAY AND WEDNESDAY COULD CHANGE IN SUBSEQUENT
RUNS AS WE REMAIN IN THE ZONE OF COLD VERSUS WARMER AIR WITH THE
PREVAILING AIRMASS DETERMINING THE PRECIPITATION TYPE. AT THIS TIME WILL
COMPROMISE AND GENERALLY HAVE A MIX EXCEPT FOR NORTHERN WISCONSIN WHERE
ENOUGH COLD AIR SHOULD MAKE IT IN FOR ALL SNOW WHILE EAST CENTRAL
WISCONSIN COULD CHANGEOVER TO ALL RAIN DURING THE DAY ON WEDNESDAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

SNOW ADVISORY FROM MIDNIGHT TO NOON THURSDAY.
WIZ022-035>040-045-048>050-

&&

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jan 5, 6:15 AM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CST WED JAN 5 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061215-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
615 AM CST WED JAN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS NEAR LAKE MICHIGAN MAY PRODUCE UP TO AN INCH OF SNOW TODAY.
A STORM SYSTEM MOVING UP FROM THE SOUTHERN PLAINS WILL BRING HEAVIER
SNOW TO MOST OF EAST CENTRAL AND CENTRAL WISCONSIN TONIGHT. A SNOW
ADVISORY HAS BEEN POSTED FOR ACCUMULATIONS OF 2 TO 5 INCHES SOUTH OF A
WASHINGTON ISLAND TO STEVENS POINT LINE. LESS SNOW IS EXPECTED FURTHER
NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL END EARLY THURSDAY...WITH ANOTHER INCH POSSIBLE NEAR LAKE
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED TODAY AND TONIGHT.

RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Waushara

When
January 5, 8:00 PM CST to January 6, 8:00 AM CST
Where
Waushara forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436462.